Opioids are effective in relieving pain. They do so by mimicking the structure of neurotransmitters in your brain, making your body and brain believe that it has just received a big delivery of feel-good chemicals. It also has side-effects that the medical world has taken advantage of. Opioids can suppress coughing and slow your breathing, but one such effect they took advantage of, was constipation.
Constipation is described as the decrease in large intestine activity, leading to less frequent stool passing. Along with less frequent passing is the formation of hard stool, which is difficult to pass. This a common symptom of dehydration where the body fails to get enough fluid to aid the passing of stool.
There are many causes of constipation. The most common one is not eating enough fiber. Fiber is a substance that goes through the intestines relatively undigested and accumulates water, allowing the formation of soft stool. Other causes include excess calcium, iron, lack of potassium and kidney problems.
When you take in opioids, the substance goes through your bloodstream and is quickly distributed all around your body. Its main target is the nerves, is present in every single part of your body. These nerves are made out of neurons, cells that communicate with each other using both electric signals and chemical messengers known as neurotransmitters.
Each neuron contains “arms” which have receptors in them. Certain receptors only “receive” certain chemicals, and one such receptor, called “Mu-Opioid Receptors” is present in both the brain and your digestive track. When these opioid receptors are exposed to opioids, they react accordingly. Your stomach slows down. What it does exactly is slow the intestinal movements and reflexes, likely causing paralysis of the stomach, small intestines, and large intestines. Under paralysis, digestive secretions also halt, ultimately removing the urge to defecate.
This causes food to stay in your gut for a longer period of time. The longer food stays in your gut, the harder it becomes. Eventually, tolerance from opioids allows the stomach to work somewhat normally, but the slowed process, diminished urge to defecate and hardened stool all make constipation a nearly unavoidable part of taking opioids.
Why Opioids Cause Nausea
One of the first things first-time takers of opioids will experience is a slight sense of nausea or downright vomiting. This depends on the type of opioid, the dosage, and the person‚Äôs natural resistance or tolerance to the opioid.
When opioids enter your bloodstream, they eventually reach your brain and effortlessly pass through the blood-brain barrier. When Opium hits the brain, it affects certain neurons in the brainstem, responsible for many of our involuntary actions and reflexes. It affects our breathing rate, heart rate, cough reflex, and our urge to vomit. When the neurons are stimulated, you can experience feelings of nausea, or uncontrolled vomiting. The effect’s strength varies, and your physician may adjust your dosage to limit the vomiting episodes.
Another reason could be a reflex, as users can often suffer hyperacidity when taking in opioids. The effect can lead to heartburn, and eventually, nausea.